Lupus and Thin Skin

Hello everyone,

I was wondering if anyone else suffers from thin skin like me. The skin on my legs are incredibly thin and as such I bruise like a peach (and it probably doesn't help that I am a clutz as well!). Because I try to keep out of the sun and always put on SPF 50 my legs are pale and veiny!

Usually I don't worry because I can cover up with trousers or leggings but now it's summer and boiling hot in this heatwave, I want to be able to walk around in shorts and not feel self conscious!

I spoke with a doctor (because my normal consultant was busy the day I went to see him) and he said that it was probably not due to my steriod intake ( I am on 5mg a day) because that is a relatively stable dosage and that it was probably the effects from Lupus.

Can anyone else relate? Or have any tips or advice?

Last edited by

4 Replies

oldestnewest
  • My skin thinned after taking steroids the first time, then each time I get a short course I get spider veins/broken capillaries. The skin became translucent almost and I could see the veins, it was scary at the beginning but now I try not to think about it and like you, wear trousers only. I didn't have a high dose of steroids either but this is a known side effect, it probably depends from person to person.

    Steroids are miracle drugs for getting us out of flares etc but they alter our appearance in ways we don't always expect when we take them and then it is too late to do anything about it. But one gets used to it, there is no choice, really.

  • I think it will probably be due to the steroids, and no, 5mg is not a high dose but if you have been on them any length of time, perhaps at a higher dose in the past then it will have had an effect.After over 30 years of continuous use at varying dosages my skin is like a 90 year old's and every vein in my arms and legs is visible, plus the lack of muscle doesn't help(yet another side-effect).If I get the slightest knock or scrape it will do real damage.The bruising is awful, and if I scrape my skin it peels right back like a banana and shrivels. In the past few years I have developed ulcers on my legs and a couple on my arms after having knocked them, the bruising developing into huge haematomas which eventually broke down into ulcers.Two of the worst , on my shins, required weekly attendance at a special clinic for treatment and dressing for more than 6 months and took 12 months to heal, the scars left are horrendous( and still painful) so no summer dresses/ shorts/ or even cropped trousers for me! Bit of a bummer in the lovely weather we've had lately! Mind you, I can't even wear boots in the winter as my shins are so sensitive now. I can't ever come off steroids after so long, so I can only imagine things will get worse.I urge anyone about to start taking these drugs to insist your consultant reduces the dosage asap with a view to stopping completely.I knew nothing about the long term effects when I started until it was too late, unfortunately my consultant was a bit old-fashioned in his attitude to steroids, I was never given the opportunity to 'taper off', I think things are different now.

  • Thanks for all the replies, much appreciated! I guess there are always going to be ups and downs to having lupus and for me its probably going to be this thin skin!

    Thanks vonnyrad, I think I will try and champion to my consultant more about trying to taper off. I'm feeling alright and i don't want to be on steriods for any longer than i need to be!

  • I was given steroids 6 weeks ago, to take 8 tablets of 5mg every morning that's 40mg of steroids, I've realised that my palm of my hands the skin is very thin and I get blisters if I over work, also dry skin on my legs it's just peeling off,

    Consultant has reduced my intake to 6 pills a day that's 30mg of steroids.

You may also like...